Alabama, 2016

Tornadoes and Hail in Alabama, April 6, 2016

April 6, 2016 · NWS BMX · 14 events in 7 counties and zones

As a strong shortwave trough approached central Alabama from the west a low level southerly jet intensified over the area. |The low level jet also produced a maximum of storm-relative helicity over east Alabama during the evening hours, and enhanced the threat of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

As a strong shortwave trough approached central Alabama from the west a low level southerly jet intensified over the area. Cold air advection aloft associated with the short wave produced steep lapse rates favorable for damaging winds and large hail.|The low level jet also produced a maximum of storm-relative helicity over east Alabama during the evening hours, and enhanced the threat of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 6:50 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 6, 6:50 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT WED APR 6 2016

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR CULLMAN
SOUTHWEST ACROSS SOUTHEAST WALKER COUNTY AND FURTHER SOUTHWEST
INTO CENTRAL TUSCALOOSA COUNTY AND SOUTHWEST INTO NORTH-CENTRAL
SUMTER COUNTY. THIS ACTIVITY WILL CONTINUE TO MOVE TO THE EAST
THIS EVENING.

ISOLATED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS FAR EASTERN
ALABAMA FROM CALHOUN COUNTY NOW AFFECTING NORTHERN CLEBURNE COUNTY
AND WILL AFFECT PORTIONS OF CHEROKEE COUNTY.

ADDITIONALLY... ISOLATED THUNDERSTORMS CONTINUE TO MOVE EAST
ACROSS NORTH-CENTRAL MISSISSIPPI POSING A RISK FOR LARGE HAIL.
THIS ACTIVITY IS BEHIND A SURFACE COLD FRONT ANALYZED ACROSS THE
NORTHWEST PORTION OF ALABAMA SOUTHWEST ACROSS EASTERN MISSISSIPPI.

DESPITE LOSS OF DAYTIME HEATING... SURFACE WARM ADVECTION AND
MOISTURE ADVECTION FROM THE SOUTH ARE HELPING TO MAINTAIN NEAR
SURFACE INSTABILITY WITH MESOANALYSIS INDICATING CAPE VALUES FROM
250 TO 500 JOULES PER KILOGRAM. ADDITIONAL INSTABILITY IS
DEVELOPING ALOFT DUE TO STEEPENING LAPSE RATES AS COLDER AIR MOVES
IN FROM THE NORTHWEST WELL ABOVE THE SURFACE.

EXPECT THE LINE OF STORMS TO CONTINUE TO DEVELOP AND MOVE EAST
ACROSS THE AREA WITH A FEW ISOLATED THUNDERSTORMS POSSIBLE EAST OF
THE LINE WITH A DAMAGING WIND AND HAIL THREAT POSSIBLE ALONG AND
TO THE EAST OF THE LINE. BEHIND THE LINE OF THUNDERSTORMS... A
SURFACE COLD FRONT WILL CONTINUE PUSHING EASTWARD AND
THUNDERSTORMS NEAR AND TO THE WEST OF THE FRONT WILL PRIMARILY
POSE A THREAT FOR LARGE HAIL.

05

&&

.AVIATION...
00Z TAF DISCUSSION.

CEILINGS WILL FALL TONIGHT AS A COLD FRONT APPROACHES FROM THE
WEST. BREEZY CONDITIONS THIS EVENING WILL PERSIST TONIGHT WITH
WINDS SHIFTING FROM THE NORTHWEST AFTER THE FRONT MOVES THROUGH.
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TONIGHT FOLLOWED BY
IMPROVING CONDITIONS ON THURSDAY WITH RISING CLOUD BASES AND
DECREASING CLOUD COVER AS DRIER AIR ARRIVES FROM THE WEST. GUSTY
WINDS WILL BE POSSIBLE TOWARD THE END OF THE PERIOD AT ALL
SITES... DURING THE AFTERNOON HOURS ON THURSDAY.

05

&&

.FIRE WEATHER...

STRONG SOUTHERLY WIND THIS AFTERNOON WITH SHOWERS AND A FEW
THUNDERSTORMS LATER THIS EVENING AND OVERNIGHT. DRY CONDITIONS
FOR MOST OF THE AREA THURSDAY AFTERNOON WITH RELATIVE HUMIDITY
VALUES INTO THE 30S.

75

&&

.PREV DISCUSSION...
/ISSUED 650 PM CDT WED APR 6 2016/

SHOWERS WITH A FEW THUNDERSTORMS ARE DEVELOPING ACROSS THE
NORTHERN AND CENTRAL PORTIONS OF OUR AREA AT THIS HOUR AS A
SURFACE COLD FRONT PUSHES INTO FAR WESTERN TENNESSEE... NORTHERN
MISSISSIPPI AND MOVES FURTHER INTO CENTRAL LOUISIANA.

THE PRIMARY RISK WITH THE STRONGER THUNDERSTORMS REMAINS A
DAMAGING WIND THREAT ALONG WITH A LARGE HAIL THREAT AS HIGHER
WINDS ALOFT HAVE THE POTENTIAL TO MIX DOWNWARD AND STEEP LAPSE
RATES ARE EXPECTED AS THE COLD FRONT APPROACHES... PERMITTING THE
DEVELOPMENT OF LARGE HAIL WITHIN THE THUNDERSTORM ACTIVITY.

SURFACE TEMPERATURES AS OF 6 PM HAVE CONTINUED TO WARM THROUGHOUT
OUR AREA WITH READINGS IN THE 70S ACROSS ALL BUT PORTIONS OF OUR
EAST-CENTRAL AND NORTHEAST COUNTIES... INCLUDING PORTIONS OF
CLAY... CLEBURNE... RANDOLPH... CHAMBERS... AND CHEROKEE COUNTIES.

DEW POINTS HAVE CONTINUED TO INCREASE WITH READINGS IN THE LOWER
60S ACROSS SOUTHEAST BULLOCK COUNTY... ALONG WITH READINGS IN THE
50S GENERALLY ALONG AND SOUTHEAST OF A LINE FROM NEAR MARION IN
PERRY COUNTY NORTHEAST TO NEAR SYLACAUGA NORTHEAST TO NEAR
ANNISTON AND EAST ACROSS SOUTHERN CLEBURNE COUNTY.

MESOANALYSIS DATA INDICATES RELATIVELY LOW SURFACE-BASED
INSTABILITY WITH CAPE VALUES GENERALLY RANGING BETWEEN 250 AND 500
JOULES PER KILOGRAM. MORE ELEVATED INSTABILITY IS FORECAST TO
MATERIALIZE ACROSS THE AREA THROUGH THE EVENING HOURS AS LAPSE
RATES STEEPEN WITH THE ARRIVAL OF COLDER AIR ALOFT.

SATELLITE IMAGERY INDICATES A FEW BREAKS IN THE CLOUD COVER ACROSS
OUR AREA BUT THE RELATIVELY SMALL AREAS ALONG WITH THE APPROACH OF
SUNSET WILL LIMIT FURTHER SURFACE HEATING BY SOLAR INSOLATION.

REGIONAL VAD WIND PROFILES FROM NEXRAD RADAR SITES GENERALLY
DEPICT A SOUTHERLY FLOW JUST OFF THE SURFACE WITH WINDS BETWEEN 20
AND 30 KNOTS GENERALLY... TRANSITIONING TO A SOUTHWEST FLOW NEAR
50 KNOTS GENERALLY ABOVE 14000 FEET AT BOTH BMX AND MXX. THE SMALL
POTENTIAL EXISTS FOR AN ISOLATED TORNADO... THOUGH LOW LEVEL
INSTABILITY AND LOWER LEVEL DIRECTIONAL WIND SHEAR REMAINS
MINIMAL.

EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP AND MOVE
TO THE NORTHEAST ALONG AND AHEAD OF THE SURFACE COLD FRONT THAT
WILL PUSH INTO CENTRAL MISSISSIPPI LATER THIS EVENING AND ARRIVE
LATER TONIGHT. SOUTHERLY WINDS WILL REMAIN GUSTY AHEAD OF THE
FRONT AND OUTSIDE OF THUNDERSTORMS. WITHIN THUNDERSTORMS THE RISK
OF DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY RISKS
TONIGHT.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  71  44  64  37 /  90  10  10  10   0
ANNISTON    49  72  46  64  38 /  80  10  10  10   0
BIRMINGHAM  48  73  48  66  40 /  90   0  10  10   0
TUSCALOOSA  48  76  49  67  42 /  70   0   0   0   0
CALERA      50  74  49  66  42 /  80   0   0   0   0
AUBURN      53  73  50  66  42 /  70  10   0   0   0
MONTGOMERY  54  76  51  72  43 /  60   0   0   0   0
TROY        56  76  52  71  44 /  50  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Apr 6, 3:42 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT WED APR 6 2016

ALZ011>015-017>050-080045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
442 PM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE STORMS ARE POSSIBLE WITH THE POSSIBILITY OF DAMAGING WINDS
AND LARGE HAIL. THESE STORMS ARE POSSIBLE GENERALLY BETWEEN 4 PM
AND MIDNIGHT. THESE STORMS WILL BE POSSIBLE NORTH OF A LINE FROM
ALICEVILLE TO CLANTON TO OPELIKA.

WINDY CONDITIONS WILL CONTINUE THROUGH THIS EVENING. SUSTAINED
WINDS WILL BE 15 TO 25 MPH WITH A FEW GUSTS TO AROUND 35 MPH.
THESE CONDITIONS WILL BE POSSIBLE THROUGH AROUND 10 PM FOR ALL OF
CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL DROP TEMPERATURES OVER THE WEEKEND. MORNING
LOWS ON SUNDAY ACROSS THE NORTHERN AREAS WILL HAVE THE POTENTIAL
TO REACH 32 DEGREES. A LIGHT FREEZE MAY BE POSSIBLE FOR A FEW
HOURS. AT THIS TIME...CONFIDENCE IS LOW IN THE EXTENT OF THE
FREEZING CONDITIONS. STAY TUNED FOR UPDATES THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THROUGH THIS EVENING.

In the hours before

Special weather statement, Apr 6, 6:02 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT WED APR 6 2016

ALZ019-026-070045-
CALHOUN AL-ST. CLAIR AL-
702 PM CDT WED APR 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN AND EAST CENTRAL ST.
CLAIR COUNTIES UNTIL 745 PM CDT...

AT 702 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAGLAND...OR 14 MILES WEST OF SAKS...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANNISTON...JACKSONVILLE...PIEDMONT...SAKS...GLENCOE...WEAVER...RAGLAND...
OHATCHEE...NEELY HENRY LAKE...ALEXANDRIA...JACKSONVILLE STATE
UNIVERSITY...SOUTHSIDE...KNIGHTENS CROSSROADS...NEELY HENRY DAM...
WELLINGTON AND SULPHUR SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3388 8564 3385 8564 3384 8559 3380 8559
      3379 8562 3378 8562 3364 8602 3367 8605
      3368 8615 3379 8617 3386 8600 3389 8599
      3391 8593 3391 8590 3392 8590 3395 8584
      3393 8574 3397 8574 3395 8553 3389 8553
TIME...MOT...LOC 0002Z 245DEG 34KT 3374 8610

32/DAVIS
Local storm report, Apr 6, 6:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT WED APR 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             JACKSONVILLE            33.81N 85.76W
04/06/2016  E0.50 INCH       CALHOUN            AL   PUBLIC

            DIME SIZE HAIL REPORTED IN JACKSONVILLE, AL

&&

CBAIRD
Special weather statement, Apr 6, 6:37 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT WED APR 6 2016

ALZ019>021-070100-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-
737 PM CDT WED APR 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...
NORTHEASTERN CLEBURNE AND NORTHEASTERN CALHOUN COUNTIES UNTIL 800 PM
CDT...

AT 736 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSONVILLE STATE UNIVERSITY...OR NEAR PIEDMONT...MOVING EAST AT 40
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...PIEDMONT...PLEASANT GAP...JACKSONVILLE STATE UNIVERSITY...
KNIGHTENS CROSSROADS...OAK LEVEL...SPRING GARDEN...BORDEN SPRINGS AND
LIBERTY HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3376 8576 3393 8581 3394 8578 3393 8574
      3396 8574 3409 8542 3385 8538
TIME...MOT...LOC 0036Z 249DEG 36KT 3388 8569

32/DAVIS
Local storm report, Apr 6, 6:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT WED APR 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             JACKSONVILLE            33.81N 85.76W
04/06/2016  E0.88 INCH       CALHOUN            AL   PUBLIC

            NICKEL SIZE HAIL REPORTED IN JACKSONVILLE, AL

&&

CBAIRD

The radar

The Atlanta radar (KFFC), 116 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Calhoun

When
April 6, 6:50 PM CST to 6:52 PM CST
Where
Calhoun County, 1.34 mi WNW of Piedmont
Measured
1 in hail
Reported by
Public
Coordinates
33.930, -85.620

Large hail reported in the city of Piedmont.

Hail, Calhoun

When
April 6, 7:10 PM CST to 7:12 PM CST
Where
Calhoun County, 1.34 mi WNW of Piedmont
Measured
1 in hail
Reported by
Public
Coordinates
33.930, -85.620

Large hail reported in the city of Piedmont. This was from a second round of thunderstorms that moved across Piedmont.

Thunderstorm Wind, Clay

When
April 6, 8:54 PM CST to 9:02 PM CST
Where
Clay County, 0.9 mi SE of Ashland to 1.86 mi ESE of Lineville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.260, -85.840

A line of severe thunderstorms moved across Clay county and produced a path of wind damage from the city of Ashland to the city of Lineville. Numerous trees were uprooted and power lines downed.

Hail, Russell

When
April 6, 9:28 PM CST to 9:30 PM CST
Where
Russell County, 3 mi NNW of Nuckols
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.370, -85.090

Hail, Russell

When
April 6, 9:40 PM CST to 9:42 PM CST
Where
Russell County, 0.58 mi W of Phenix City
Measured
1 in hail
Reported by
Public
Coordinates
32.470, -85.010

Tornado, Montgomery

When
April 6, 9:55 PM CST to 10:04 PM CST
Where
Montgomery County, 0.58 mi WSW of Pinedale to 1.48 mi SSE of Perrys Mill
Rating
EF0
Path length
6.01 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
32.296, -86.239

NWS meteorologists surveyed damage to the southeast of the city of Montgomery near the Pinedale Community and determined it was the result of a tornado. The tornado touched down near the intersection of Woodley Road and Virginia Loop Road. It caused minor tree damage until it crossed US Highway 231, where significant damage occurred in the Pike Road Village mobile home park. Numerous large trees were snapped and uprooted, some of which damaged or destroyed mobile homes. The tornado continued eastward and crossed Bean Road where a mobile home had its roof removed and was shifted off its foundation. The tornado lifted north of Meriwether Road.

Tornado, Bullock

When
April 6, 10:18 PM CST to 10:23 PM CST
Where
Bullock County, 0.75 mi NW of Mitchell to 2.14 mi NNW of Fitzpatrick
Rating
EF0
Path length
3.03 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
32.258, -85.939

NWS meteorologists surveyed damage to the southeast of Montgomery near the Mitchell Community and determined it was the result of a tornado. The tornado touched down near Alabama Highway 110 and tracked eastward for approximately 3 miles before dissipating near County Road 7. Along the path several trees were snapped and uprooted.

Tornado, Montgomery

When
April 6, 10:24 PM CST to 10:26 PM CST
Where
Montgomery County, 1.35 mi SW of Downing to 1.22 mi S of Downing
Rating
EF0
Path length
0.77 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.134, -86.013

NWS meteorologists surveyed damage near the Mathews Community and determined it was the result of a tornado. The tornado touched down just southwest of the intersection of US Highway 82 and Old Pike Road. The tornado crossed Old Pike Road and snapped a few trees before dissipating a short distance to the east. Also, a tornado debris signature was observed from the KMXX radar.

Tornado, Lee

When
April 6, 10:32 PM CST to 10:33 PM CST
Where
Lee County, 1.81 mi SE of Beehive to 2.41 mi ESE of Beehive
Rating
EF0
Path length
0.72 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
32.535, -85.525

NWS meteorologists surveyed damage near the near The Greens Apartment Homes, south of the city of Auburn, and determined it was the result of a tornado. The first signs of tornadic damage was observed on Persimmon Drive, where several trees were uprooted. Tree branches were broken along Live Oak Drive, and two trampolines were lofted downstream. The tornado then crossed US-29 into The Greens Apartment Homes, where several trees were uprooted and snapped. Light shingle damage was observed on a few units as well. Dissipation of the tornado took place within the apartment complex near the Clubhouse.

Tornado, Lee

When
April 6, 10:44 PM CST to 10:50 PM CST
Where
Lee County, 1.27 mi WNW of Mitchell Xrd to 2.25 mi NNE of Whatley Xrd
Rating
EF0
Path length
4.71 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
32.540, -85.418

NWS meteorologists surveyed damage along Pierce Chapel Road/County Road 47, south of the city of Opelika, and determined it was the result of a tornado. The tornado resulted from the same storm circulation that produced a weak tornado near the Greens Apartments. Initial damage was observed along County Road 47, between Society Hill Road and County Road 27, of which included a large downed tree, broken tree branches, and a few pieces of metal sheeting removed from an outbuilding. The tornado remained on the north side of County Road 47 for a period of time, producing additional vegetative damage. The tornado tracked along County Road 47, nearing Alabama Highway 51, where several trees were uprooted and snapped. The tornado then weakened as it moved east, dissipating at County Road 166, but still took down a few trees between Highway 51 and County Road 166.

Tornado, Bullock

When
April 6, 10:54 PM CST to 11:06 PM CST
Where
Bullock County, 2.04 mi NNE of Three Notch to 4.41 mi ESE of Enon
Rating
EF2
Path length
7.74 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
32.127, -85.566

NWS meteorologists surveyed damage in eastern Bullock County, north of the town of Midway, and determined it was the result of a tornado. The tornado began along County Road 35 where a few trees were snapped and uprooted. A debris signature was observed on KMXX Doppler Radar as the tornado continued eastbound, uprooting additional trees between County Road 35 and County Road 47. The tornado intensified as it crossed County Road 47, where a church was heavily damaged, including wall and roof failures to over half of the building. Here, the tornado was rated a low-end EF-2. Adjacent trees were also snapped and uprooted, and a few nearby homes sustained minor damage. The most chaotic scene was observed on a farmstead just east of County Road 103. At this location, a swath of trees were snapped and uprooted. Large metal farm equipment buildings were heavily damaged or destroyed. This damage was consistent with an EF-2 tornado. The tornado then weakened a bit as it moved east through the property, but continued to uproot and snap trees. Debris from upstream damage at the farmstead was also observed scattered about the area, approximately one-half mile downstream. Additional vegetative damage likely occurred as the tornado continued east, while dissipating, to near the Barbour/Russell County line in an area that was inaccessible.

Tornado, Russell

When
April 6, 10:57 PM CST to 11:05 PM CST
Where
Russell County, 1.04 mi SW of Hugley to 4.33 mi ESE of Crawford
Rating
EF1
Path length
7.49 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
32.419, -85.242

NWS meteorologists surveyed damage across northern Russell County and determined it was the result of a tornado. The tornado touched down on Stillwell Road just to the southwest of the Crawford Community. Just to the east, the tornado quickly intensified as it reached Richardson Road. EF-1 damage occurred at this location, with numerous large hardwood trees with large root balls uprooted. Winds were estimated at 90 mph due to the magnitude of the tree damage at this location. The maximum width of the tornado also occurred along Richardson Road. The tornado then continued eastward with the intensity quickly diminishing. Only sporadic tree damage was noted farther east as the tornado crossed Boswell Road and Camp Parkman Road. The tornado downed a tree along Anna Kate Drive causing roof damage to a single family home before lifting. Special thanks to the Russell County Emergency Management Agency for their help in conducting this survey.

Tornado, Barbour

When
April 6, 11:16 PM CST to 11:27 PM CST
Where
Barbour County, 5.34 mi SW of Garmon Xrds to 2.62 mi NW of Pratts
Rating
EF0
Path length
5.37 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
31.881, -85.641

NWS meteorologists surveyed damage west of Clayton and determined it was the result of a tornado. The tornado touched down just north of the intersection of County Road 9 and County Road 44 and continued eastward for approximately five miles before dissipating near County Road 31. Numerous trees were snapped and uprooted along the path.

Tornado, Russell

When
April 6, 11:22 PM CST to 11:25 PM CST
Where
Russell County, 3.37 mi WSW of Glenville to 2.36 mi SW of Glenville
Rating
EF0
Path length
1.32 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.098, -85.222

NWS meteorologists surveyed damage in southern Russell County and determined it was the result of a tornado. The tornado touched down in rural, southern Russell County just inside the county line and moved eastward and crossed Corbett Creek. Two pivot irrigation systems were flipped on a local farm, and a small metal shed was destroyed. The tornado then continued eastward and crossed Barbour Creek Road, where numerous small pine trees were snapped or uprooted along a short portion of the road, completely blocking the roadway. The tornado lifted just east of Barbour Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631364, 631365, 631366, 631367, 631368, 631369, 631370, 631371, 631372, 631373, 631374, 631375, 631376, 631377.